Abstract: Case Reports |


Nicole D. Collett, MD*; Lois J. Geist, MD, FCCP
Author and Funding Information

University of Iowa, Iowa City, IA


Chest. 2007;132(4_MeetingAbstracts):732b-733. doi:10.1378/chest.132.4_MeetingAbstracts.732b
Text Size: A A A
Published online

INTRODUCTION:Acquired methemoglobinemia is a result of the accelerated formation of methemoglobin secondary to exposure to certain agents. Dapsone is an antibiotic used for prophylaxis against Pneumocystis jirovecii in immunocompromised patients and can cause acquired methemoglobinemia. Treatment includes methylene blue and removal of the offending agent. Rebound methemoglobinemia may occur if the causative agent has not been completely eliminated necessitating retreatment. Herein we describe a patient with symptomatic methemoglobinemia, treated with methylene blue.

CASE PRESENTATION:A 57 year old male with acquired immunodeficiency syndrome (AIDS) and clinical features of P. jirovecii pneumonia was prescribed eight weeks of trimethoprim-sulfamethoxazole (160TMP/800SMX) two tablets twice a day. Prolonged treatment was indicated due to persistent hypoxemia and respiratory symptoms. After seven weeks, the patient developed a pruritic rash on his chest, arms and back. The trimethoprim-sulfamethoxazole was then replaced with Dapsone (100mg daily). Glucose-6-phosphate dehydrogenase level was normal. Fifteen days after starting dapsone, the patient was admitted to the hospital with dyspnea, white-cell count of 12.4 × 103 per liter and clinical features of P. Jirovecii. Treatment for presumed P. Jirovecii and community acquired pneumonia included a two week prednisone taper, clindamycin (600mg TID) and primaquin (26.3mg daily) for a total of three weeks from time of presentation and discontinuation of dapsone. The patient then presented six weeks from presentation (five weeks after discharge) with shortness of breath, cyanosis, lethargy, a hematocrit of 30% and a methemoglobin level of 23.9%. Arterial blood gas revealed pH 7.41, pC02 37, pO2 185 on FIO2 65%. Review of outpatient medications revealed the patient was taking both dapsone and primaquin. He was admitted to the ICU and treated with methylene blue (65mg IV). The methemoglobin level decreased to 8% over 24 hours, the patient clinically improved, and discharge from the intensive care unit was planned. The following day his methemoglobin level was found to have increased to 17% without symptoms. As he was asymptomatic he did not receive another dose of methylene blue dose. He was subsequently discharged with resolution of the methemoglobinemia.

DISCUSSIONS:Acquired methemoglobinemia occurs when the iron in the normal hemoglobin molecule is oxidized from the ferrous to the ferric state rendering it less capable of binding oxygen. Diagnosis requires a high level of suspicion as pulse oximetry is inaccurate in the presence of methemoglobinemia and only cooximetry detects the presence of methemoglobin. Clinical features include dyspnea, cyanosis and chocolate colored blood. Rebound methemoglobinemia is rare but may necessitate retreatment(1). The possible mechanisms resulting in rebound methemoglobinemia include continued absorption of the inciting drug, toxic intermediate metabolites and/or prolonged half-life in the setting of renal or hepatic dysfunction. The hydroxyamine metabolites of dapsone responsible for the formation of methemoglobin have a half-life of over thirty hours and may linger in the circulation for up to thirty-five days. The combination of dapsone and primaquin in addition to the patient’s anemia likely all contributed to the initial methemoglobinemia while prolonged metabolites of dapsone may have contributed to the rebound effect.

CONCLUSION:Acquired methemoglobinemia is an uncommon cause of hypoxia which can cause significant morbidity and mortality. Careful monitoring is essential to detect rebound methemoglobinemia as repeated treatment with methylene blue may be necessary. Early diagnosis, treatment and careful observation are essential in the treatment of this condition. This rare but serious condition should be considered in patients with hypoxemia, with increased awareness leading to timely recognition and treatment.

DISCLOSURE:Nicole Collett, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, October 24, 2007

2:00 PM - 3:30 PM


Fitzsimons MG, Gaudette RR, Hurford WE. Critical Rebound Methemoglobinemia After Methylene Blue Treatment: Case Report.Pharmacother2004;24:538-40.




Fitzsimons MG, Gaudette RR, Hurford WE. Critical Rebound Methemoglobinemia After Methylene Blue Treatment: Case Report.Pharmacother2004;24:538-40.
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
Nitrate and Nitrogen Oxides: Sources, Health Effects and Their Remediation. Rev Environ Contam Toxicol Published online Oct 13, 2016;
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543